Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 26, 2003, 11:51 AM EDT for Brunswick County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2003, 11:51 AM EDT (15:51 UTC)
- Expired
- Apr 26, 2003, 12:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 11 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 11:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
380 WUUS52 KILM 261551 SVRILM NCC019-261630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1151 AM EDT SAT APR 26 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 1230 PM EDT * AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER LONGWOOD...OR ABOUT 9 MILES WEST OF SHALLOTTE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAKATOKA AT 1210 PM SANDY CREEK AT 1230 PM REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT SATURDAY AFTERNOON FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. LAT...LON 3397 7862 3391 7857 3422 7801 3435 7812 TRA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:09 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 26, 9:09 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 909 AM EDT SAT APR 26 2003 VISIBLE SATELLITE SHOWS A WELL-DEFINED CIRCULATION AROUND LOW PRESSURE IN WESTERN NORTH CAROLINA. A SHORT LINE OF SHOWERS/ THUNDERSTORMS EXTENDS FROM COLUMBIA TO NEAR RALEIGH. COVERAGE SHOULD INCREASE DURING THE DAY AS THE AIRMASS BECOMES UNSTABLE FROM SURFACE HEATING THROUGH THE BROKEN CLOUD COVER. RAPID MOVEMENT OF THE STORMS FROM STRONG SW MID-LEVEL FLOW WILL PREVENT WIDESPREAD HEAVY RAINFALL TOTALS...BUT LOW WET BULB ZERO HEIGHTS MEAN MARGINALLY SEVERE HAIL IS A MORE LIKELY THREAT. PLAN ON REPLACING HEAVY RAIN WORDING IN THE ZONES AND RAISING POPS ACROSS THE NORTHERN COUNTIES TO LIKELY BASED ON RADAR TRENDS. FOR TEMPERATURES...MID TO UPPER 70S LOOKS REACHABLE OUTSIDE THUNDERSTORMS GIVEN AMOUNT OF CLOUD COVER. MARINE: THE TIGHTER PRES GRAD WILL SHIFT EASTWARD DURING THE DAY AS LOW PRES TO THE W MOVES E. SPEEDS HAVE GRADUALLY DIMINISHED AT FPSN7 SINCE MIDNIGHT W/ THE PASSAGE OF A TROF/BOUNDARY...BUT SEAS REMAIN UP AROUND 8 FT W/ A DOMINANT PERIOD AROUND 8 TO 9 SEC. WILL CONTINUE W/ THE SMALL CRAFT ADVISORY FOR SEAS THOUGH THEY MAY BE ABLE TO DROP A LITTLE FASTER THAN WHAT THE 00Z WAVEWATCH DEPICTS UNLESS CONVECTION IS ABLE TO BECOME ORGANIZED DURING THE DAY. CURRENTLY A RELATIVELY LIGHT W WIND AT FPSN7 AN COASTAL SITES IN THE OMR PRODUCT BUT WOULD THINK THEY WOULD BACK TO THE SW AND S W/ DIURNAL EFFECTS AND AS THE AFOREMENTIONED LOW TREKS E. ILM 78 57 75 55 / 60 30 10 0 LBT 77 55 76 53 / 70 20 10 0 FLO 78 56 74 53 / 50 20 10 0 MYR 74 58 74 55 / 50 20 10 0 .ILM... .NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET. .SC...SMALL CRAFT ADVISORY SOUTH SANTEE RIVER TO LITTLE RIVER INLET. PUBLIC: TRA MARINE: SRP
Hazardous weather outlook, Apr 26, 4:30 AM EDT, 7 hours 21 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 430 AM EDT SAT APR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AROUND NOON TODAY. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. FREQUENT DEADLY LIGHTNING AND HEAVY DOWNPOURS WILL ACCOMPANY THE THUNDERSTORMS. WIDESPREAD 1/4 TO 1/2 INCH OF RAIN IS EXPECTED TODAY. LOCALLY AROUND AN INCH MAY FALL IN THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL COME TO AN END LATE THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE SOUTH FACING BEACHES TODAY. SOUTHWEST TO SOUTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH A SOUTHEAST SWELL. THE EFFECTS FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE. LOW TIDE TODAY IS AROUND 11:31 AM AND 11:45 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LONG-STEM RIVERS WILL BE ON THE RISE. IT IS LIKELY THAT RIVERS ALREADY IN FLOOD...TO INCLUDE THE CAPE FEAR...GREAT PEE DEE AND WACCAMAW RIVERS WILL REMAIN SO WELL INTO NEXT WEEK. OTHER RIVERS THAT HAVE BEEN STEADILY FALLING OVER THE LAST WEEK OR SO MAY BEGIN TO SEE WATER LEVELS RISE. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. DIGIORGI
In the hours before
Local storm report, Apr 26, 11:25 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1125 AM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM SCRANTON SC .75 INCH HAIL
04/26/03 FLORENCE DIME SIZE HAIL REPORTED BY
FLORENCE COUNTY 911
1120 AM SCRANTON SC .75 INCH HAIL
04/26/03 FLORENCE FLORENCE COUNTY 911 CENTER
REPORTS HAIL CONTINUING AT
SCRANTON
SRPThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 12:41 PM EDT | Special Marine Warning | ILM | 49 min | |
| Apr 26, 3:32 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 58 min |
| Apr 26, 5:05 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.